Is corticosteroid used more than 2 weeks have any side effects for my body?
I am male, 25 years old. I had a kidney problems couple months ago.
Corticosteroid such as prednisone, prednisolone, and dexamethasone, do carry side effects, so it is important to discuss this with your physician. In general, we think of these side effects as long-term side effects and short-term side effects. Two weeks would be considered short term. The short-term side effects of steroids include increase hunger and weight gain, reduced immunity, elevated blood sugar, and difficulty sleeping. Over the course of two weeks, these symptoms are usually not that significant especially if the steroid is being prescribed in a fairly low dose. In general, a course this short would not be considered to be dangerous. Courses longer than this, especially those that occur over a month, would have the same side effects but they would be more significant. In addition, muscle loss and bone density loss are long term side effects. The reduced immunity is the most significant side effect as it can put you at risk of certain types of infections that your body would normally fight off. If you have diabetes, your blood sugar can be significantly worsened by the steroids. As you can imagine, the weight gain problem is more of an issue the longer you take it. I would suggest that you schedule an appointment with the physician that prescribed the prednisone so that you can discuss what side effects you are at most risk of developing.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.